Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 72, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 24, 2013, 8:47 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2013, 8:47 PM MDT (02:47 UTC)
- Expired
- Jul 24, 2013, 9:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 3725 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:25 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 24, 6:25 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 625 PM MDT Wed Jul 24 2013 UPDATED AVIATION SECTION .DISCUSSION... Tonight through Friday...The dominant weather feature affecting the forecast area during the period will be an upper ridge over the Pacific Northwest which will move to our forecast area Friday. For tonight a weather disturbance aloft will sweep southeast through the plains and adjoining mountains. This disturbance is expected to trigger isolated to scattered thunderstorms by this evening. Observations early in the afternoon were showing a moderately unstable airmass near the Canadian border and moderate wind shear. Will continue to mention a threat of small hail and gusty winds with the thunderstorms over the northern east slopes for this evening. On Thursday expect an unstable airmass over most of the forecast area by the afternoon but do not see any weather disturbances aloft to speak of. Will continue with the mention of a slight chance of thunderstorms mainly over the mountains. With the upper ridge moving over the forecast area on Friday and a drier airmass expected have dropped the mention of thunderstorms. Expect a surge of cooler air associated with the weather disturbance aloft tonight. This will result in lower maximum temperatures Thursday especially in then north. High temperatures will rebound Friday with the upper ridge moving over the area. Blank Friday night through Wednesday...High pressure aloft will be over central Montana and the airmass will be warm and, in general, dry. However, some moisture will have moved into the southwest zones and the best chance for thunderstorm activity will be in this region Friday night. To the west, a low pressure trof will be moving over the West Coast. This will begin a period of slowly falling heights aloft along with a continued increase of moisture into the region. The result will be increased afternoon and evening instability and an increase in thunderstorm activity Saturday. The upper level trof will be approaching the Rockies by Sunday and the convective activity will further increase. The approach of the trof will also cool the airmass and begin a period of slightly cooler temperatures. Low pressure will remain over British Columbia and the zones will remain underneath unsettled, southwest flow aloft...and afternoon and evening convective activity will continue into the new week. By Tuesday, another low pressure trof will move over the West Coast and keep the unsettled, southwest flow in place through the end of the period. Temperatures will remain well above normals through Saturday. Although the approach of the upper level low pressure trof will bring some cooler temperatures into the region but temps will generally remain near or above normals through Wednesday. Zelzer && .AVIATION... UPDATED 0025Z. An unstable airmass and a weak surface front moving into the area has allowed scattered thunderstorms to develop...mainly north of a KHLN to KBZN line. Some of these storms may become severe. Convective activity should end by 07z. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 85 55 90 / 20 10 0 10 CTB 53 81 53 87 / 30 10 10 10 HLN 57 89 58 92 / 10 10 10 10 BZN 51 88 52 89 / 10 10 10 10 WEY 41 80 42 82 / 10 20 20 10 DLN 52 86 52 88 / 10 10 10 10 HVR 54 81 54 85 / 30 10 10 10 LWT 52 79 53 83 / 20 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls
Hazardous weather outlook, Jul 24, 6:32 PM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 632 PM MDT WED JUL 24 2013 MTZ009>014-044>051-260045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 632 PM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR FLASH FLOODING. MTZ008-015-052>055-260045- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 632 PM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 24, 7:50 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
750 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 7 SSW CONRAD 48.08N 112.00W
07/24/2013 E0.50 INCH PONDERA MT PUBLIC
0742 PM TSTM WND GST 7 SSW CONRAD 48.08N 112.00W
07/24/2013 M73 MPH PONDERA MT PUBLIC
&&
JNSLocal storm report, Jul 24, 8:06 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
806 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 NW BRADY 48.08N 111.90W
07/24/2013 E0.75 INCH PONDERA MT TRAINED SPOTTER
&&
EMANUELLocal storm report, Jul 24, 8:13 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 1 NE DUTTON 47.86N 111.70W
07/24/2013 E1.00 INCH TETON MT TRAINED SPOTTER
30 - 40 MPH WINDS
&&
EMANUELLocal storm report, Jul 24, 8:23 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
823 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W CUT BANK 48.63N 112.33W
07/24/2013 E1.00 INCH GLACIER MT TRAINED SPOTTER
&&
EMANUELLocal storm report, Jul 24, 8:31 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 NE DUTTON 47.88N 111.67W
07/24/2013 E1.00 INCH TETON MT TRAINED SPOTTER
&&
EMANUELLocal storm report, Jul 24, 8:42 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 24 NW GREAT FALLS 47.75N 111.66W
07/24/2013 M1.25 INCH TETON MT TRAINED SPOTTER
BENTON LAKE AREA
&&
EMANUELThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:05 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 40 min |
| Jul 24, 6:09 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 51 min |
| Jul 24, 6:38 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 52 min |
| Jul 24, 7:17 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton, Toole | 43 min |
| Jul 24, 7:55 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 65 min |
| Jul 24, 9:22 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 53 min |
| Jul 24, 10:07 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 38 min |
| Jul 24, 10:39 PM MDT | Special Weather Statement | TFX | Judith Basin | 66 min |
| Jul 25, 2:46 PM MDT | Fire Weather Watch | TFX | Broadwater, Gallatin, Glacier, Jefferson, Lewis and Clark, Liberty and 4 more | 39 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.